Health Unit issues urgent drug overdose warning for Renfrew County

Renfrew County and District Health Unit issued the following on Jan.2 2023:

Renfrew County and District Health Unit (RCDHU) and the County of Renfrew Paramedic Service are alerting residents about several overdoses that have occurred over the last week in Renfrew County and District. “Paramedics have identified this concern and with our partners at RCDHU are notifying the public that life-threatening drugs likely are circulating, and lives are at risk,” says Acting Commander Steve Osipenko.

Although the specific substance(s) related to the overdoses have not been confirmed, it is suspected that in some cases, cocaine may have been tainted with a highly potent opioid (such as fentanyl). It is important to remember that all street drugs must be considered highly toxic and potentially fatal.

Individuals who use street drugs can reduce their risk of an overdose by putting the following measures in place:

  • Don’t use alone – If you overdose, there will be no one there to help.
  • Carry naloxone (Narcan®)- Naloxone can temporarily reverse an opioid overdose and kits are available for free throughout RCD at local pharmacies and other locations. For more information on where to get a kit please visit this link.
  • Don’t mix drugs – Don’t mix drugs with other drugs or alcohol, as it puts you at higher risk of overdosing.
  • Go slow – Quality of street drugs is unpredictable. If you are using street drugs, start by using in small amounts (testers or test doses) to check the strength of what you are using.
  • Know your tolerance – Risk of overdose increases if you are a new user or have not used in three or more days.
  • If you have no other choice than to use alone, always call the Overdose Prevention Hotline 1-888-688-6677 (National Overdose Response Service) to have someone standing by to call for help if needed. A volunteer will check in periodically and call 911 if there’s no response.

Understanding the signs of an overdose can help to save a life. These signs can include, but are not limited to:

  • Slow or irregular breathing, or no breathing at all.
  • Fingernails and/or lips are blue/purple.
  • Body is limp.
  • Deep snoring or gurgling sounds.
  • Loss of consciousness/passed out (can’t wake the person up).
  • Unresponsive (not answering when you talk to them or shake them).
  • Pinpoint (tiny) pupils.

All overdoses are a medical emergency and calling 911 is an important step in saving someone’s life.

We ask that people who are aware of overdoses assist us by completing RCDHU’s anonymous online Overdose Reporting Form, which is used to support tracking overdoses within the community. The Overdose Reporting Form does not ask for any identifying information and can be completed directly on RCDHU’s website.

Support is available; the Renfrew County Addiction Treatment System delivers assessment, counselling and treatment programs to individuals who use substances.

It’s ok to not be ok… If you, or someone you know are experiencing feelings of stress, anxiety, grief etc. supports can be accessed here.

Renfrew County and District Health Unit(2023,Jan.2) Overdose Alert for Renfrew County and District [media release]

Leave a Reply

You have to agree to the comment policy.

Back to Top